Side-effects

Antipsychotic drugs, like all medications, can have unwanted effects along with their beneficial effects.

The older medicines that used to treat schizophrenia are, in particular, associated with unpleasant movement problems, such as muscle spasms and stiffness, shaking and fidgeting, which are called extrapyramidal symptoms (EPS).1 Patients may have to take additional medicines to combat these movement disorders. The long-term side-effects, particularly tardive dyskinesia (TD), may be more of a problem. TD causes involuntary movements mainly of the mouth and face, which are often irreversible.

The risk of these side-effects with the newer medicines is much lower, but not totally absent. There is less likelihood of experiencing movement disorders and TD with the newer antipsychotics. However, some of the newer treatments are more likely to make people put on weight or have difficulty with sexual arousal.

Side-effects may contribute to patients not taking their medication, which can lead to a relapse of schizophrenia symptoms and this is why it is important for people to discuss their treatment and any side-effects they are concerned about with their doctor.